Like other opioids, fentanyl can suppress breathing and lead to unconsciousness or death. However, there are many myths about how fentanyl overdose happens.
We’ve heard extensive coverage about the danger of illegal fentanyl use over the past few years in the United States — including the role that fentanyl has played in the rising drug overdose epidemic.
However, while fentanyl overdoses are on the rise, so are the sensationalist myths about how these overdoses happen and who they can affect.
Below, we’ll discuss the truth and clear up myths about how fentanyl overdoses happen, including symptoms to watch out for and how to help someone who may be having an overdose.
Fentanyl is a substance in the opioid class of drugs, the same class of drugs that includes morphine. Opioids are drugs that act on opioid receptors in the body to provide pain relief.
One of the reasons that opioids can be dangerous is because, when at higher doses, they can depress the respiratory system — leading to decreased breathing and, in turn, death.
Fentanyl overdoses tend to happen for multiple reasons. One of the most common reasons is that the human body quickly develops a tolerance to fentanyl, which means that more of the drug is needed to have the same euphoric effects. If someone has built up a tolerance to the drug, they may take a much larger dose to feel the same effects, which can be lethal.
Another reason for the
Can fentanyl be absorbed through the skin?
While fentanyl patches do exist, these patches contain only
With fentanyl patches, the medication takes hours to be absorbed through the skin, which significantly reduces the risk of overdose. But even if someone was to have topical contact with illicit fentanyl, the risk of overdose is still extremely low, as it would take hours of constant exposure to reach a potentially lethal dose.
When someone takes fentanyl, in addition to pain relief, one of the primary symptoms is a feeling of extreme happiness or elation — essentially, the feeling of being “high.” However, fentanyl can also cause other symptoms at higher dosages, like nausea, drowsiness, sedation, and confusion, just to name a few.
Because fentanyl can be up to 100 times stronger than morphine, people who take the drug at non-therapeutic doses don’t often realize that they’ve taken too much until it’s too late. When that happens, here are some of the
- constricted pupils
- loss of consciousness
- slow or weak breathing
- not breathing at all
- choking sounds
- body going limp
- clammy, cold skin
- blue nails or lips
If you’re with someone who you believe is overdosing, it’s important to act quickly. If the person has taken fentanyl, they’ll require immediate medical attention during an overdose as the drug can slow their respiratory rate, resulting in death.
According to the
- Call 911: Whether from fentanyl or any other substance, it’s crucial that you call 911 immediately if you believe that someone is overdosing. If you’re unable to make the call yourself, have someone else call.
- Administer naloxone: Naloxone is a lifesaving medication that can be administered to someone having an opioid overdose to counteract the effects of the drug. Even if you’re not sure if the substance is fentanyl, administer the naloxone as quickly as possible.
- Monitor them: Because fentanyl can make it difficult for a person’s body to function, they may begin to lose consciousness or struggle to breathe. If possible, get them into the recovery position and stay with them until the emergency services arrive.
Always be honest with paramedics and ER staff
If you or someone you are with may be in the process of overdosing, always be honest with any emergency personnel about what drugs have been taken — and how much. The confidentiality of this information is protected by law, and it could be vital to survival.
Some of the symptoms of a fentanyl overdose are nonspecific, which means that they can be caused by something other than an overdose.
For example, there are a number of underlying causes of nausea and constipation, such as medication side effects, food intolerances, and conditions like IBS. And various substances aside from fentanyl — both legal and illegal — can cause symptoms like drowsiness and sedation.
If someone fears they may have been exposed to a dangerous drug, it’s possible they could have a panic attack. The pounding heart rate and breathing difficulties could easily be mistaken for a drug overdose.
However, if someone is experiencing confusion, changes in consciousness, or trouble breathing, don’t hesitate to call emergency services right away. Whether it’s an overdose or something else, medical intervention could save their life.
How common are fentanyl overdoses?
While it’s true that the illicit use of fentanyl is a serious health concern in the United States, myths about fentanyl overdoses have been largely sensationalized.
For example, according to the National Harm Reduction Coalition, one of the most harmful myths about fentanyl is that you can overdose by touching the drug. Another common myth is that drug distributors are lacing Halloween candy with dangerous drugs like fentanyl.
Despite there being no evidence to suggest that myths like these are true, they still fuel fear and misunderstanding, which makes it difficult for people to know the facts about fentanyl use and fentanyl overdoses. And when people don’t know the facts, it can be difficult for them to receive the help they need — whether for themselves or for someone else.
Fentanyl overdoses have been on the rise in recent years, and health officials now consider illicit opioid use to be a national health crisis. And while there are many myths sensationalizing the dangers of fentanyl, the truth is that when not prescribed by a medical professional, fentanyl can be a highly dangerous substance.
If you or someone you love is using fentanyl, there is no shame in reaching out for help.